Your Care Instructions
Vasovagal syncope (say "vay-zoh-VAY-gul SING-kuh-pee") is sudden dizziness or fainting that can be set off by things such as pain, stress, fear, or trauma. You may sweat or feel lightheaded, sick to your stomach, or tingly.
The problem causes the heart rate to slow and the blood vessels to widen, or dilate, for a short time. When this happens, blood pools in the lower body, and less blood goes to the brain.
You can usually get relief by lying down with your legs raised (elevated). This helps more blood to flow to your brain and may help relieve symptoms like feeling dizzy. Some doctors may recommend a technique that involves tensing your fists and arms.
This type of fainting is often easy to predict. For example, it happens to some people when they see blood or have to get a shot. They may feel symptoms before they faint.
An episode of vasovagal syncope usually responds well to self-care. Other treatment often isn't needed. But if the fainting keeps happening, your doctor may suggest further treatments.
Follow-up care is a key part of your treatment and safety. Be sure to make and go to all appointments, and call your doctor if you are having problems. It's also a good idea to know your test results and keep a list of the medicines you take.
How can you care for yourself at home?
- Drink plenty of fluids to prevent dehydration. If you have kidney, heart, or liver disease and have to limit fluids, talk with your doctor before you increase your fluid intake.
- Try to avoid things that you think may set off vasovagal syncope.
- Talk to your doctor about any medicines you take. Some medicines may increase the chance of this condition occurring.
- If you feel symptoms, lie down with your legs raised. Talk to your doctor about what to do if your symptoms come back.
When should you call for help?
Call 911 anytime you think you may need emergency care. For example, call if:
- You have symptoms of a heart problem. These may include:
- Chest pain or pressure.
- Severe trouble breathing.
- A fast or irregular heartbeat.
Watch closely for changes in your health, and be sure to contact your doctor if:
- You have more episodes of fainting at home.
- You do not get better as expected.
Where can you learn more?
Go to https://www.healthwise.net/patientEd
Enter L754 in the search box to learn more about "Vasovagal Syncope: Care Instructions".
Current as of: November 14, 2022
Author: Healthwise Staff
Medical Review:Kathleen Romito MD - Family Medicine & Adam Husney MD - Family Medicine & William H. Blahd Jr. MD, FACEP - Emergency Medicine